Her White Blood Depend Was Dangerously Low. Was Med Faculty Nonetheless Secure?

0
7
Her White Blood Count Was Dangerously Low. Was Med School Still Safe?

In Niyongere's office, she first spoke to an intern who disappeared after a full medical history and examination, and then returned with the young doctor the patient had spoken to by phone. A distant part of her brain observed that her doctor was younger than her.

The hematologist sat across from the patient and slowly explained what she knew. In someone who is otherwise healthy and whose other blood types are fine, this severe drop in neutrophils – what is medically called neutropenia – is usually caused by a drug. There were of course other options. Nutritional deficiencies could do this. Insufficient vitamin B12 or copper can affect the blood count. Some viral infections – H.I.V., mono, hepatitis – could also occur. And they would look for it. But her money was for medication. The doctor knew that the only medication the patient was taking regularly was Adderall; She had a story from A.D.H.D. And Niyongere hadn't found anything in the medical literature to associate this drug with neutropenia. Still, the haematologist insisted that this was the most likely cause of her isolated neutropenia.

They would be looking for infections. They would check their levels of vitamins and minerals. And if all of this were normal, the next step would be a bone marrow biopsy. The doctor expected it to be normal – with lots of blood cells of all kinds being made and released. Her first hematologist was right that a cancer or disease process that interfered with the production of these vital defenders was possible – but in Niyongere's view, how healthy the patient looked and felt was very unlikely. In the meantime, she should stop the Adderall.

The following week was busy as the student prepared to resume the portion of her medical school education. In just a few days she would be in the hospital learning to care for sick patients, and she needed her immune system to be up to the task. She watched the test results come back. The vitamin levels were normal. She didn't have any of the viruses. So that Friday the student went back to Niyongere's office for a bone marrow biopsy. The doctor suggested doing this with sedation in the hospital operating room. No, the patient insisted. You would do it in the office. It was a difficult procedure, but the patient wanted to get it over with. She needed an answer and a few more neutrophils before she could be safe with the sick patients she would see in the hospital.

The results came back faster than expected. A wave of weakness forced her to sit down as she read the results: normal. There were no signs of leukemia or any other process that might affect your body's ability to produce neutrophils. And she made a healthy amount of all white blood cells, including neutrophils. This meant that everything that happened to these warrior cells happened after they left the safety of the bone marrow and entered the bloodstream. This is what you would expect if this was a response to a drug. Many drugs can cause neutropenia. Some drugs destroy these battle cells directly. Some trigger an immune response so that other parts of the body's defense system mistake these cells for invading pathogens and attack them.

If it was a response to a drug, stopping it would cause the number of cells to rise again, sometimes almost immediately. Neutrophils have a very short lifespan and a large number of new cells are released from the bone marrow every day. The student waited eagerly for her next blood count. Could simply stopping Adderall bring them back to normal?

LEAVE A REPLY

Please enter your comment!
Please enter your name here